WASHINGTON – (IBD), Sophia Delano, MD, said during a session on the cutaneous effects of IBD at the annual meeting of the American Academy of Dermatology.
This is a paradoxical reaction, which can happen “weeks to years after starting a TNF blocker,” with about 70% of cases occurring during the first year of therapy, said, an attending physician in the dermatology program at Boston Children’s Hospital.
Those receiving infliximab are more likely to develop TNF inhibitor–induced psoriasis, compared with those on adalimumab or etanercept. TNF inhibitor–induced psoriasis may not track with gastrointestinal activity, and some patients whose gastrointestinal disease is responding to treatment can begin to develop psoriasis, she noted.
The clinical presentation of TNF inhibitor–induced psoriasis can also vary. In one study of 216 cases, 26.9% of patients had a mixed morphology, with the most common presentations including plaque psoriasis (44.8%) and palmoplantar pustular psoriasis (36.3%). Other presentations were psoriasiform dermatitis (19.9%), scalp involvement with alopecia (7.5%), and generalized pustular psoriasis (10.9%). Locations affected were the soles of the feet (45.8%), extremities (45.4%), palms (44.9%), scalp (36.1%), and trunk (32.4%), Dr. Delano said.
TNF inhibitor–induced psoriasis is likely a class effect, she said, noting that, in the same review, symptoms resolved in 47.7% of patients who discontinued TNF inhibitors, in 36.7% of patients who switched to another TNF inhibitor, and in 32.9% of patients who continued their original therapy (). In the study, Crohn’s disease and RA were the most common diseases, in 40.7% and 37.0% of the patients, respectively.
There have been case reports of TNF antagonist–induced lupus-like syndrome (TAILS), which is more common in patients with RA and ulcerative colitis. TAILS occurs more often in women than in men; can present similarly to systemic lupus erythematosus, subacute cutaneous lupus erythematosus, and chronic cutaneous lupus; and resolves by stopping TNF inhibitor treatment, Dr. Delano said.
Skin cancer risk, infections, and injection site reactions
Both adult and pediatric patients treated with TNF inhibitors for IBD may be at increased risk for lymphoma, visceral tumors, melanoma, and nonmelanoma skin cancers. Dr. Delano referred to a study published in 2014, which identified 972 reports of melanoma in the Food and Drug Administration’s Adverse Event Reporting System database associated with TNF inhibitor use; of these, 69 cases involved patients using more than one TNF inhibitor. Infliximab, golimumab, etanercept, and adalimumab were associated with a safety signal for melanoma, but not certolizumab ().
Dr. Delano observed that thiopurines such as azathioprine are also associated with an increased cancer risk, as noted in one retrospective study that found that the risk of nonmelanoma skin cancer was 2.1 times higher in a mostly white male cohort with ulcerative colitis during treatment with thiopurines, compared with patients not treated with thiopurines (). A greater duration of treatment (more than 6 months) and higher doses were associated with higher risks.
Adalimumab, golimumab, and certolizumab can also cause injection site reactions, typically within 1- 2 days of injection, said Dr. Delano. In these cases, symptoms of erythema, warmth, burning, or pruritus are worse at the beginning of treatment and can be relieved by rotating the injection site as well as providing cool compresses, topical steroids, antihistamines, and supportive care.
“If you have a patient with a worsening reaction, consider it may represent the type 1 IgE-related hypersensitivity requiring desensitization to continue that systemic,” she noted.
Cutaneous bacterial, fungal, and viral infections such as molluscum contagiosum, verruca vulgaris, herpes simplex, and varicella zoster can occur as a result of TNF inhibition as well, and can be difficult to clear because of immunosuppression, she added.
Dr. Delano reported no relevant conflicts of interest.